Question | Discussion | References | CME Credit

Updated April 5, 2007

Case 2: A 40-Year-Old with Fever and Respiratory Symptoms

Authors: David H. Spach, MD Joel E. Gallant, MD, MPH

A 40-year-old woman presents for evaluation of fever and respiratory symptoms. She was diagnosed with HIV infection 8 years ago and has intermittently received care for her HIV disease. She was last seen 6 weeks ago and had a CD4 count of 135 cells/mm3 and an HIV RNA of 53,000 copies/ml. Trimethoprim-sulfamethoxazole (Bactrim, Septra) was prescribed at that time, and she was scheduled to follow-up 1 week later to discuss starting antiretroviral therapy. She did not return for the follow-up appointment and she now presents with a 1-2 week history of fever, fatigue, non-productive cough, and dyspnea on exertion. She admits that she did not take any of the trimethoprim-sulfamethoxazole. Her examination shows a respiratory rate of 20. Room air resting O2 saturation was 91%, and her arterial blood gas shows a pH of 7.48, a CO2 of 29 mm Hg, and a pO2 of 68 mm Hg. The chest radiograph shows bilateral opacities with an increase in interstitial markings (Figure 1 and Figure 2). She has no known drug allergies.

Which one of the following statements is most likely TRUE?

A The clinical picture and chest radiograph are most consistent with a diagnosis of Mycoplasma pneumonia, and the patient should receive amoxicillin-clavulanate (Augmentin).
B The clinical history and chest radiograph are most consistent with cytomegalovirus pneumonitis and the patient should immediately receive intravenous ganciclovir (Cytovene).
C The clinical history and chest radiograph are most consistent with a diagnosis of Pneumocystis pneumonia. The patient should be started on high-dose trimethoprim-sulfamethoxazole plus corticosteroids and should undergo a work-up to establish the diagnosis.
D The clinical history and chest radiograph are most consistent with a diagnosis of diffuse pulmonary Mycobacterium avium complex infection and the patient should receive clarithromycin (Biaxin) plus ethambutol (Myambutol).
  • The following link will open in a new window.
    Figure 1. Chest Radiograph (PA)

    Chest PA radiograph showing diffuse bilateral lung parenchymal opacities and interstitial infiltrates. Some areas show prominent nodular infiltrates.


    Figure 1
  • The following link will open in a new window.
    Figure 2. Chest Radiograph (Lateral)

    Lateral chest radiograph showing diffuse bilateral lung parenchymal opacities and interstitial infiltrates. Some areas show prominent nodular infiltrates.


    Figure 2